CSN Login
Members Online: 5

I hate this feeling!!!

DebBart
Posts: 7
Joined: Sep 2003

My husband Gary has just completed his first round of treatment for T3N1 colon cancer...he started both radiation and chemo therapy on Sept. 30th...he had 28 treatments of radiation and took 3000 mg. of oral Xeloda daily...this journey went very well...the only apparent side effects Gary experienced were minor...he tired easier than before...noticed the cold more...and suffered from occasional night sweats...he continued to work daily...never lost his appetite or hair... and to look at him one would never know what he was going through...he is the picture of health...although I am thrilled that he tolerated everything with such ease...I can't shake the underlying feeling that there is yet another "shoe" to be dropped...although I remain optomistic...instead of celebrating the ease of treatment thus far...I find myself visualizing all the horrors of what we were taught treatment of this disease was suppose to be like...and I can't shake the feeling that because he didn't suffer the "text book" side effects...his treatment thus far didn't work...and I hate this feeling!

I'm beginning to wonder if I'm finally loosing it?

Thanks for listening!
Deb

spongebob's picture
spongebob
Posts: 2600
Joined: Apr 2003

Ahoy, DebBart -

First off let me just say that I don't think you're losing it! Secondly, let me say that you should worry less about the second shoe dropping.

Chemo treatments affect everyone differently and you were probably presented the "worst case scenario" at your teaching session. You were shown the "everything that can happen will happen" scenario versus the "Gary is a robust guy and can handle lots of physical crap" scenario. Recall that the majority of people who are diagnosed with colon cancer are typically older and more frail. Now, having said that, recall that Gary has only been in chemo for a month or so. It's a cummulative process. I was biking 10 miles a day during my first month. Needless to say I, too, slowed down as the treatments wore on. I needed a couple of blood transfusions and got progressively weaker. Some of the otyher side effects popped up by the time I hit month three. It's OK. It's to be expected. Don't let it scare you when it happens. Maybe Gary will do great and no have any side-effects, but iof he does just remember that it's normal and it's not "the other shoe dropping".

Hang in tere and keep a good attitude - and DON'T WORRY, BE HAPPY (simulate Bobby McFerren singing).

Be well.

- SpongeBob

andreae
Posts: 238
Joined: Sep 2003

Hi Deb,

I was diagnosed with rectal cancer in January and underwent pre-op chemo/radiation, surgery and post-op chemo. The last leg of my treatment was actually a recovery phase for me! I was under 100 pounds and very weak after major surgery and
a subsequent infection, but after that, even despite four rounds of chemo, I put on 20 pounds, did a course, worked at a summer camp... hell, sometimes I even went clubbing! Chemo and its side effects are a completely individual thing - some can tolerate it better than others and Gary's strength will stand him in good stead. Side effects are documented in studiess where the mean age is 60+, whereas I'm in my early 20's, so of course the treatment wouldn't effect me in the same way. And don't worry, I asked my doctors if side effects and efficiency of the drug are linked and he assured me that they are not - even if the side effects aren't present the therapy is still doing its job. As for worrying about the other shoe, try not to. I think its only natural after hearing that your family has been struck by cancer - you begin to wonder if things will actually "go your way" again. They will. Gary will get stronger and healthier, time will heal all wounds and that feeling that something bad is inevitably going to happen will begin to disappear.

Be well,
Andrea

vcavanagh
Posts: 86
Joined: Dec 2002

hello DebBart,
The chemo damn nearly killed me and it took about six months to get over it after finishing. However, I'm now 66 and apparently the older you are, the worse your chances of problems. Conversely, the younger the better. There's also a lot of luck involved. The chemo seems to work well whether you get side-effects or not. I'm now nearly 2 1/2 years post surgery so it seems to have worked for me. I hope for your husband too.
Blessings,
Vincent.

hoosier_kitten
Posts: 39
Joined: Aug 2003

Hiya Deb!
Your husband is very lucky to have you as a caregiver. If you didn't worry about everything, then that's the sign you would be "losing it". I am in the middle of chemo treatments for stage IV colon cancer. 5FU/leu. I, too, seem to be sailing right through. Hair is thining, but that has slowed down, and tiredness are the main side effects for me, and I just take the notion, who would refuse a nap? I haven't missed any work because of side effects. I feel very blessed, so many have such horrendous chemo stories, I hate to whine about being tired! So, as everyone has already stated, each person is different, but take heart, things seem to be going normal for your husband. Btw, does he get bloodwork done? I have it done at the beginning of each cycle, that's how I know the treatments are working. The CEA's are falling each time, I am now at 1.3, and the anemia is for all intents gone. I was taking shots for that, but didn't have to last time! YAY!!! Anyway, you're doing a wonderful job. Take care of yourself too, when your husband naps, take a beautiful bubble bath!

Rita

StacyGleaso's picture
StacyGleaso
Posts: 1246
Joined: Mar 2003

Hi Deb,

I also went through treatments without any side effects. Never missed a day of work, no nausea, nothing. I was convinced that they were giving me a placebo and were going to spring that on me as an evil joke! Attitude is everything, and apparently his must have helped him through the treatments with flying colors. My diagnosis was 2 years ago...so instead of worrying about the other shoe dropping, I ease that feeling by going out and shopping...usually FOR shoes!

So don't worry about the other "shoe" dropping! Just run around barefoot and enjoy each awesome day!

Stacy

rep801's picture
rep801
Posts: 26
Joined: Apr 2003

I have to echo what several others have already said. My story, rare CC related cancer. First six months of standard 5FU/Leukovorin therapy, felt like crap the whole time, CEA and CA19-9 markers kept climbing. For the past 18 months have been on high doses of Xeloda + Celebrex, side effects are minimal, both markers have dropped anywhere from 50 to 90% and CatScans are all stable.

So what is my take away, side effects (and I some of the same side effects as your husband, especially the cold) are not indicative of effectiveness of the therapy. Have faith in the hard measures. It is understandable to doubt and expect the worst, but the key to this whole thing is to be as positive as possible.

Bob

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network